Colorado, 2008Winter Storm and Heavy Snow in Colorado, January 31, 2008
January 31, 2008 · NWS GJT · 10 events in 10 counties and zones
A series of upper level disturbances in moist westerly flow moved across western Colorado resulting in heavy snow and strong winds for much of the area.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A series of upper level disturbances in moist westerly flow moved across western Colorado resulting in heavy snow and strong winds for much of the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jan 31, 3:22 AM MST, 6 hours 38 minutes earlier.
Area forecast discussion, Jan 31, 3:22 AM MST, 6 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
322 AM MST THU JAN 31 2008
...ANOTHER ROUND OF SNOW FOR THE MOUNTAINS OF EASTERN UTAH AND
WESTERN COLORADO STARTING LATER THIS EVENING...
.SHORT TERM...TODAY THROUGH FRIDAY NIGHT...
SHORT WAVE RIDGE TRACKS OVER EASTERN UT AND WESTERN CO TODAY AND
KEEPS POPS AT A MIN. COLD NIGHT OVERNIGHT AND TEMPS WILL HAVE A HARD
TIME RECOVERING ESPECIALLY IN THE VALLEY LOCATIONS AS THE RIDGE
BRINGS SLIGHTLY MORE STABLE AIRMASS OVERHEAD. THIS BREAK IS SHORT
LIVED AS THE FIRST PART OF THE NEXT SYSTEM NOSES INTO NORTHEAST UT
AND NORTHWESTERN CO JET SKIRTS THE NORTHERN TIER OF THE CWA LATER
TODAY AND THEN THE UPPER LEVEL JET SHIFTS TO THE SOUTH OVERNIGHT.
MID TO UPPER FLOW STAYS WESTERLY WITH SHORT DURATIONS OF A SOUTHERN
COMPONENT AS THE MULTIPLE WAVES TRACK OVERHEAD. SNOW WILL START
THIS EVENING AND INCREASE IN COVERAGE AND INTENSITY MAINLY OVER THE
NORTHERN PORTION OF THE FORECAST AREA. THE MULTIPLE SMALL WAVES
WILL BRING PAC MOISTURE AND ENOUGH INSTABILITY TO KEEP SNOWFALL
AMOUNTS IN THE ADVISORY CATEGORY THROUGH THE EVENING ON FRIDAY WITH
THE WEST FACING SLOPES BEING FAVORED. WILL ISSUE AN ADVISORY FOR THE
NORTHERN MOUNTAINS OF EASTERN UT AND WESTERN CO ALONG WITH THE
CENTRAL AND UPPER YAMPA RIVER VALLEY. THE ELKHEAD AND PARK MOUNTAINS
WILL BE FAVORED FOR THIS FLOW ALONG WITH PORTIONS OF THE UPPER YAMPA
VALLEY SO LOCALLY HEAVIER AMOUNTS CAN BE EXPECTED. THE FOCUS SHIFTS
TO THE SOUTH LATE FRIDAY AND BEYOND AS THE JET SAGS...SO WILL LEAVE
THIS AREA FOR THE NEXT SHIFT TO FINE TUNE TIMING AND AMOUNTS AND WHAT
HIGHLIGHTS MAY BE NEEDED.
.LONG TERM...SATURDAY THROUGH WEDNESDAY...
BROAD TROUGH WILL REMAIN IN CONTROL OF OUR WEATHER THROUGH EARLY
NEXT WEEK AS A SERIES OF PACIFIC SHRTWVS ROLL THROUGH THE FORECAST
AREA. ABUNDANT PACIFIC MOISTURE COMBINED WITH FAVORABLE OROGRAPHIC
FLOW AND OCCASIONAL UPPER LEVEL SUPPORT FROM PASSING WAVES WILL
KEEP SNOW FALLING OVER THE HIGH COUNTRY THROUGH EARLY NEXT WEEK. A
FEW BREAKS WILL OCCUR BETWEEN SYSTEMS...ALTHOUGH THEY WILL BE SHORT-
LIVED. WILL CONTINUE TO CARRY FAIRLY HIGH POPS EACH DAY THROUGH
MONDAY...WITH TEMPS RUNNING BELOW SEASONAL NORMS THROUGH THE
PERIOD. DUE TO THE PROLONGED PERIOD OF SNOWFALL...SEVERAL MOUNTAIN
LOCALES WILL SEE IMPRESSIVE SNOW AMOUNTS OVER A 3 TO 4 DAY PERIOD.
ADDITIONAL WINTER HIGHLIGHTS WILL BE LIKELY AS WE MOVE THROUGH THE
WEEKEND.
TUESDAY AND WEDNESDAY...TUESDAY APPEARS TO BE THE ONLY DOWN DAY. A
SHORTWAVE RIDGE MOVES OVER THE AREA BRINGING DRIER CONDITIONS...THEN
ANOTHER TROUGH MOVES IN FROM THE NW WEDNESDAY.
&&
.AVIATION...
VFR CONDITIONS WILL BE IN PLACE TODAY. CONDITIONS START TO TAKE
ANOTHER DOWNTURN TONIGHT AND FRIDAY AS LOW CIGS AND VSBYS RETURN
WITH SNOWFALL REDEVELOPING OVER MUCH OF THE AREA AFTER MIDNIGHT
TONIGHT. EXPECT A RETURN TO WIDESPREAD MVFR TO IFR CONDITIONS
WHICH WILL LINGER THROUGH THE DAY FRIDAY. UNSETTLED WEATHER WILL
REMAIN IN PLACE ACROSS EASTERN UTAH AND WESTERN COLORADO THROUGH
THIS WEEKEND.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...SNOW AND BLOWING SNOW ADVISORY FOR THE NORTHERN AND CENTRAL
MOUNTAINS AND PORTIONS OF NORTHWEST COLORADO FROM MIDNIGHT
TONIGHT THROUGH MIDNIGHT FRIDAY NIGHT...INCLUDING ZONES
2/3/4/5/9/10/12/13.
.UT...SNOW AND BLOWING SNOW ADVISORY FOR THE EASTERN UINTA
MOUNTAINS FROM MIDNIGHT TODAY TO MIDNIGHT FRIDAY NIGHT...
INCLUDING ZONE 23.
SHORT TERM...AS
LONG TERM....JDC
AVIATION.....JDCHazardous weather outlook, Jan 31, 4:44 AM MST, 5 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
444 AM MST THU JAN 31 2008
COZ001>014-017>023-UTZ022>025-027>029-011230-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
444 AM MST THU JAN 31 2008
...SNOW AND BLOWING SNOW ADVISORY FROM MIDNIGHT TONIGHT UNTIL
MIDNIGHT FRIDAY NIGHT FOR THE NORTHERN AND CENTRAL MOUNTAINS IN
WESTERN COLORADO...PORTIONS OF THE NORTHWEST PLATEAU INCLUDING
CRAIG...MEEKER AND STEAMBOAT SPRINGS...AND FOR THE EASTERN UINTA
MOUNTAINS IN NORTHEAST UTAH...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
EXPECT PERIODS OF SNOW AND BLOWING SNOW STARTING LATER TONIGHT
ESPECIALLY OVER THE NORTH AND CENTRAL MOUNTAINS OF WESTERN COLORADO
AND NORTHEASTERN UTAH. WEST WINDS WILL CAUSE THE HEAVIEST SNOW TO
FALL ON WEST FACING SLOPES. LOCALLY HEAVY SNOW IS EXPECTED OVER THE
PARK RANGE NEAR STEAMBOAT SPRINGS. ROADS THROUGH THESE MOUNTAINS WILL
BE ICY AND SNOWPACKED...WITH VISIBILITY FREQUENTLY LESS THAN 1 MILE
IN BLOWING SNOW.
FOR DETAILS AND THE LATEST UPDATES ON THIS LATEST WINTER STORM...GO
TO THE GRAND JUNCTION NATIONAL WEATHER SERVICE WEB SITE AT
WEATHER.GOV/GJT
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
PERIODS OF SNOW WILL CONTINUE OVER THE MOUNTAINS OF WESTERN
COLORADO AND NORTHEAST UTAH THROUGH FRIDAY NIGHT. LOCALLY HEAVY
SNOW IS EXPECTED OVER THE PARK RANGE NEAR STEAMBOAT SPRINGS. IN
ADDITION...GUSTY WEST WINDS FROM 15 TO 30 MPH WILL CREATE AREAS OF
BLOWING AND DRIFTING SNOW. THE SNOW WILL DECREASE EARLY SATURDAY.
ANOTHER STORM WILL BRING MORE SNOW TO THE REGION SATURDAY NIGHT
THROUGH MONDAY...WITH HEAVY SNOWFALL AGAIN POSSIBLE FOR THE WESTERN
COLORADO MOUNTAINS.
DRIER CONDITIONS ARRIVE ON TUESDAY...WITH YET ANOTHER STORM
MOVING INTO THE REGION NEXT WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT...BUT YOU ARE
ENCOURAGED TO REPORT SIGNIFICANT SNOWFALL AMOUNTS TO THE NATIONAL
WEATHER SERVICE IN GRAND JUNCTION.
TGJT
Event by event
6 winter weather, 3 winter storm, 1 heavy snow. Local standard time, as filed.
Winter Weather, Gore and Elk Mountains/Central Mountain Valleys
- When
- January 31, 10:00 AM MST to 11:59 PM MST
- Where
- Gore and Elk Mountains/Central Mountain Valleys forecast zone
- Reported by
- Mesonet
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
Snowfall of 5 to 12 inches occurred by storms end. For a continuation on this event see the February 2008 Storm Data publication.
Winter Weather, Roan and Tavaputs Plateaus
- When
- January 31, 11:00 AM MST to 11:59 PM MST
- Where
- Roan and Tavaputs Plateaus forecast zone
- Reported by
- Mesonet
- Coordinates
- 39.532, -108.196 (the zone’s center; the record gives no point)
Widespread snowfall of 5 to 7 inches occurred by storms end while wind gusts of 20 to 40 mph buffeted the area. For a continuation on this event see the February 2008 Storm Data publication.
Winter Weather, Northwestern San Juan Mountains
- When
- January 31, 11:00 AM MST to 11:59 PM MST
- Where
- Northwestern San Juan Mountains forecast zone
- Reported by
- Mesonet
- Coordinates
- 38.210, -107.755 (the zone’s center; the record gives no point)
Widespread snowfall of 5 to 10 inches occurred by storms end while wind gusts of 20 to 40 mph buffeted the area. For a continuation on this event see the February 2008 Storm Data publication.
Winter Storm, Flattop Mountains
- When
- January 31, 11:00 AM MST to 11:59 PM MST
- Where
- Flattop Mountains forecast zone
- Reported by
- Mesonet
- Coordinates
- 40.062, -107.603 (the zone’s center; the record gives no point)
Snowfall of 12 to 18 inches occurred by storms end while wind gusts of 20 to 30 mph buffeted the area. For a continuation on this event see the February 2008 Storm Data publication.
Winter Storm, Elkhead and Park Mountains
- When
- January 31, 11:00 AM MST to 11:59 PM MST
- Where
- Elkhead and Park Mountains forecast zone
- Reported by
- Mesonet
- Coordinates
- 40.552, -107.599 (the zone’s center; the record gives no point)
Snowfall of 16 to 27 inches occurred by storms end while wind gusts of 20 to 30 mph buffeted the area. For a continuation on this event see the February 2008 Storm Data publication.
Winter Weather, Southwestern San Juan Mountains
- When
- January 31, 12:00 PM MST to 11:59 PM MST
- Where
- Southwestern San Juan Mountains forecast zone
- Reported by
- Mesonet
- Coordinates
- 37.594, -107.912 (the zone’s center; the record gives no point)
Widespread snowfall of 5 to 10 inches occurred by storms end while frequent wind gusts of 30 to 50 mph buffeted the area. An isolated gust of 60 mph occurred at Eagle Mountain. For a continuation on this event see the February 2008 Storm Data publication.
Winter Storm, West Elk and Sawatch Mountains
- When
- January 31, 12:00 PM MST to 11:59 PM MST
- Where
- West Elk and Sawatch Mountains forecast zone
- Reported by
- Mesonet
- Coordinates
- 38.643, -107.721 (the zone’s center; the record gives no point)
Snowfall of 10 to 20 inches occurred by storms end while wind gusts of 20 to 30 mph buffeted the area. For a continuation on this event see the February 2008 Storm Data publication.
Winter Weather, Central Yampa River Basin
- When
- January 31, 10:00 PM MST to 11:59 PM MST
- Where
- Central Yampa River Basin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.361, -107.805 (the zone’s center; the record gives no point)
Widespread snowfall of 3 to 5 inches occurred by storms end while wind gusts of 20 to 35 mph buffeted the area. For a continuation on this event see the February 2008 Storm Data publication.
Heavy Snow, Upper Yampa River Basin
- When
- January 31, 10:00 PM MST to 11:59 PM MST
- Where
- Upper Yampa River Basin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.485, -106.991 (the zone’s center; the record gives no point)
Snowfall of 12 to 20 inches occurred across the majority of the area by storms end. For a continuation on this event see the February 2008 Storm Data publication.
Winter Weather, Upper Gunnison River Valley
- When
- January 31, 11:00 PM MST to 11:59 PM MST
- Where
- Upper Gunnison River Valley forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.535, -107.650 (the zone’s center; the record gives no point)
Widespread snowfall of 4 to 6 inches occurred by storms end with local amounts up to 7 inches. For a continuation on this event see the February 2008 Storm Data publication.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Texas, January 31, 20082 deaths · 2 injured · $1.6 million · 2 events
- Winter Storm in Illinois, January 31, 20082 deaths · 4 events
- Heavy Snow and Winter Weather in Oklahoma, January 31, 20081 death · 1 injured · $86,000 · 26 events
- Winter Weather in Texas, January 31, 20087 injured · $900,000 · 16 events
- Strong Wind in Texas, January 31, 2008$265,000 · 3 events
- Hail and Damaging Winds in Alabama, January 31, 2008$176,000 · 1 in hail · 11 events
- Damaging Winds in Mississippi, January 31, 2008$172,000 · 50 kt wind · 9 events
- Hail and Damaging Winds in Mississippi, January 31, 2008$135,000 · 60 kt wind · 5 events
- Winter Storm in Kansas, January 31, 20085 injured · 11 events
- Damaging Wind and Lightning Strike in Georgia, January 31, 2008$70,000 · 50 kt wind · 2 events
- High Wind and Strong Wind in Georgia, January 31, 2008$24,000 · 50 kt wind · 5 events
- Winter Storm and Winter Weather in Arkansas, January 31, 200822 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 75098, 75075, 75076, 75091, 75096, 75079, 75093, 75073, 75104, 75081.